Heartworm Vaccine Dangerous?Published June 12, 2012
It is the story of Jack, a lab/chow mix that apparently died as a result of a reaction to the heartworm preventative ProHeart 6, which is administered by veterinarians as a six month preventative vaccine.
According to the owner’s blog, Jack was taken to his regular veterinarian on May 7 for his annual exam at which time he was given his usual vaccines. His vet also recommended the vaccine for heartworm, telling Jack’s owners the vaccine would last six months, making it unnecessary for the monthly oral dosing.
Unfortunately, a week later, Jack began exhibiting signs of lethargy and loss of appetite. On May 21, Jack returned to the vet and was given antibiotics for a fever. Jack seemed to improve over the next few days, but on Memorial Day, Jack’s family went for an outing on the beach and returned home to find Jack dead in a pool of his own blood.
The owner suspects the drug, as Jack showed the same symptoms as dogs that died from reactions to the drug before it was pulled from the market in 2004. After intensive studies, the drug was reintroduced to the market in 2008.
Since that time, the Internet has been dotted with media warnings of the same possible reactions.
These stories remind me of 16 years ago, the time our first rescue, a Dachshund named Hershey, was given one brand of a monthly oral heartworm medication. Several hours later, she acted dizzy, lethargic and lost her appetite. I returned with her to our vet, who told us some dogs had reactions to that particular heartworm medication and he prescribed another brand. Hershey recovered from that first dosing and we’ve used that second oral medication monthly with no adverse reactions on all of our animals since.
There is no doubt that heartworm, which is contracted through mosquitoes and can have lethal effects on your pet, is a horrible disease that affects millions of pets a year and it should be prevented. As with any medication administered to your pets, you should know the risks and the possible reactions.
Pfizer, the maker of the drug, advises that the medication should not be administered at the same time as other immunizations for your pets, which can also present their own reactions.
Also, if your pet has had adverse reactions to drugs or vaccines in the past, as did Lilly in a story I wrote about rabies vaccine reactions, you should consult with your veterinarian about the right course of preventatives.
If your dog exhibits any of the following symptoms after being injected with ProHeart 6, consult with your veterinarian immediately:
- Anorexia (loss of appetite)
- Lethargy (sluggishness)
- Neurologic signs, such as seizures, difficulty walking and reports of blindness
- Jaundice (a yellowish appearance to the skin, gums, and whites of the eyes)
- Bleeding disorders
Awareness about drug reactions is key to preventing tragedy. As for Pfizer, Jack’s owner has blogged that a veterinarian with the company is performing a necropsy on Jack’s body and paying for the subsequent cremation.
It seems the company wants to get to the bottom of the problem, but there has been no word so far on another possible recall of the drug.
Do you trust vaccines or are you cautious? Would you switch your dog over to a vaccine that provided six months of protection instead of giving a monthly pill or oral medication?